The Annals of Statistics

Regression M-estimators with doubly censored data

Minggao Gu and Jian-Jian Ren

Full-text: Open access

Abstract

The M-estimators are proposed for the linear regression model with random design when the response observations are doubly censored. The proposed estimators are constructed as some functional of a Campbell-type estimator $\hat{F}_n$ for a bivariate distribution function based on data which are doubly censored in one coordinate. We establish strong uniform consistency and asymptotic normality of $\hat{F}_n$ and derive the asymptotic normality of the proposed regression M-estimators through verifying their Hadamard differentiability property. As corollaries, we show that our results on the proposed M-estimators also apply to other types of data such as uncensored observations, bivariate observations under univariate right censoring, bivariate right-censored observations, and so on. Computation of the proposed regression M-estimators is discussed and the method is applied to a doubly censored data set, which was encountered in a recent study on the age-dependent growth rate of primary breast cancer.

Article information

Source
Ann. Statist. Volume 25, Number 6 (1997), 2638-2664.

Dates
First available in Project Euclid: 30 August 2002

Permanent link to this document
http://projecteuclid.org/euclid.aos/1030741089

Digital Object Identifier
doi:10.1214/aos/1030741089

Mathematical Reviews number (MathSciNet)
MR1604432

Zentralblatt MATH identifier
0907.62045

Subjects
Primary: 62G05: Estimation 62J05: Linear regression
Secondary: 62E20: Asymptotic distribution theory

Keywords
Asymptotic normality bivarate distribution function bivariate right-censored data consistency Hadamard differentiability linear regression model $M$-estimators statistical functional weak convergence

Citation

Ren, Jian-Jian; Gu, Minggao. Regression M -estimators with doubly censored data. Ann. Statist. 25 (1997), no. 6, 2638--2664. doi:10.1214/aos/1030741089. http://projecteuclid.org/euclid.aos/1030741089.


Export citation

References

  • ANDERSEN, P. K., BORGAN, Ø., GILL, R. D. and KIEIDING, N. 1993. Statistical Models Based on Counting Processes. Springer, New York.Z.
  • BAZARAA, M. S., SHERALI, H. D. and SHETTY, C. M. 1993. Nonlinear Programming: Theory and Algorithms. Wiley, New York.
  • BILLINGSLEY, P. 1968. Convergence of Probability Measures. Wiley, New York. Z.
  • BRESLOW, N. and CROWLEY, J. 1974. A large sample study of the life table and product limit estimates under random censorship. Ann. Statist. 2 437 443. Z.
  • BUCKLEY, J. and JAMES, I. 1979. Linear regression with censored data. Biometrika 66 429 436. Z.
  • CAMPBELL, G. 1981. Nonparametric bivariate estimation with randomly censored data. Biometrika 68 417 422. Z.
  • CHANG, M. N. 1990. Weak convergence of a self-consistent estimator of the survival function with doubly censored data. Ann. Statist. 18 391 404. Z.
  • CHANG, M. N. and YANG, G. L. 1987. Strong consistency of a nonparametric estimator of the survival function with doubly censored data. Ann. Statist. 15 1536 1547. Z.
  • COX, D. R. and OAKES, D. 1984. Analy sis of Survival Data. Chapman & Hall, New York. Z.
  • DABROWSKA, D. M. 1988. Kaplan Meier estimate on the plane. Ann. Statist. 16 1475 1489. Z.
  • DABROWSKA, D. M. 1989. Kaplan Meier estimate on the plane: weak convergence, LIL, and the bootstrap. J. Multivariate Anal. 29 308 325. Z.
  • EFRON, B. 1967. The two sample problem with censored data. Proc. Fifth Berkeley Sy mp. Math. Statist. Probab. 4 831 853. Univ. Calfornia Press, Berkeley. Z.
  • FERNHOLZ, L. T. 1983. Von Mises Calculus for Statistical Functional. Lecture Notes in Statist. 19. Springer, New York. Z.
  • GEHAN, E. A. 1965. A generalized two-sample Wilcoxon test for doubly censored data. Biometrika 52 650 653. Z.
  • GILL, R. D. 1983. Large sample behavior of the product-limit estimator on the whole line. Ann. Statist. 11 49 58. Z.
  • GILL, R. D. 1989. Nonand semiparametric maximum likelihood estimators and the von Mises method. Scand. J. Statist. 16 97 128. Z.
  • GROENEBOOM, P. 1987. Asy mptotics for incomplete censored observations. Technical Report 87-18, Dept. Mathematics, Univ. Amsterdam. Z.
  • GU, M. G. and ZHANG, C. H. 1993. Asy mptotic properties of self-consistent estimators based on doubly censored data. Ann. Statist. 21 611 624. Z.
  • HUBER, P. J. 1981. Robust Statistics. Wiley, New York. Z.
  • IRANPOUR, R. and CHACON, P. 1988. Basic Stochastic Processes. The Mark Kac Lectures. MacMillan, New York. Z.
  • KAPLAN, E. L. and MEIER, P. 1958. Nonparametric estimation from incomplete observations. J. Amer. Statist. Assoc. 53 457 481. Z.
  • KOUL, H., SUSARLA, V. and VAN Ry ZIN, J. 1981. Regression analysis with randomly rightcensored data. Ann. Statist. 9 1276 1288. Z.
  • LAI, T. L. and YING, Z. 1991. Large sample theory of a modified Buckley-James estimator for regression analysis with censored data. Ann. Statist. 19 1370 1402. Z.
  • LAI, T. L. and YING, Z. 1994. A missing information principle and M-estimators in regression analysis with censored and truncated data. Ann. Statist. 22 1222 1255. Z.
  • LIN, D. Y. and YING, Z. L. 1993. A simple nonparametric estimator of the bivariate survival function under univariate censoring. Biometrika 80 573 581. Z.
  • LEURGANS, S. 1987. Linear models, random censoring and sy nthetic data. Biometrika 74 301 309. Z.
  • My KLAND, P. A. and REN, J. 1996. Algorithms for computing self-consistent and maximum likelihood estimators with doubly censored data. Ann. Statist. 24 1740 1764. Z.
  • NEUHAUS, G. 1971. On weak convergence of stochastic processes with multidimensional time parameter. Ann. Math. Statist. 42 1285 1295. Z.
  • PEER, P. G., VAN DIJCK, J. A., HENDRIKS, J. H., HOLLAND, R. and VERBEEK, A. L. 1993. Age-dependent growth rate of primary breast cancer. Cancer 71 3547 3551. Z.
  • POLLARD, D. 1984. Convergence of Stochastic Processes. Springer, New York.Z.
  • PRESS, W. H., TEUKOLSKY, S. A., VETTERLING, W. T. and FLANNERY, B. P. 1992. Numerical Recipes. Cambridge Univ. Press. Z.
  • REEDS, J. A. 1976. On the definition of Von Mises functional. Ph.D. dissertation, Harvard Univ., Cambridge, MA.
  • REN, J. 1995. Generalized Cramer von Mises tests of goodness of fit for doubly censored data. ´ Ann. Inst. Statist. Math. 47 525 549. Z. p
  • REN, J. and SEN, P. K. 1995. Hadamard differentiability on D 0, 1. J. Multivariate Anal. 55 14 28. Z.
  • REN, J. and PEER, P. G. M. 1997. A study on effectiveness of screening mammograms in detection of primary breast cancer. Unpublished manuscript. Z.
  • RITOV, Y. 1990. Estimation in a linear regression model with censored data. Ann. Statist. 18 303 328. Z.
  • SAMUELSEN, S. O. 1989. Asy mptotic theory for non-parametric estimators from doubly censored data. Scand. J. Statist. 16 1 21. Z.
  • SERFLING, R. J. 1980. Approximation Theorems of Mathematical Statistics. Wiley, New York. Z.
  • STUTE, W. 1993. Consistency estimation under random censorship when covariables are present. J. Multivariate Anal. 45 89 103. Z.
  • TURNBULL, B. W. 1974. Nonparametric estimation of a survivorship function with doubly censored data. J. Amer. Statist. Assoc. 69 169 173. Z.
  • WELLNER, J. A. 1982. Asy mptotic optimality of the product limit estimator. Ann. Statist. 10 595 602. Z.
  • ZHANG, C.-H. and LI, X. 1996. Linear regression with doubly censored data. Ann. Statist. 24 2720 2743. Z.
  • ZHOU, M. 1992. Asy mptotic normality of the sy nthetic data regression estimator for censored survival data. Ann. Statist. 20 1002 1021.
  • NEW ORLEANS, LA 70118 805 SHERBROOKE ST. W. E-MAIL: renj@ultra1.math. tulane. edu MONTREAL, QUEBEC H3A 2K6 CANADA